New Improved Moser–Trudinger Inequalities and Singular Liouville Equations on Compact Surfaces

Article

Abstract

We consider a singular Liouville equation on a compact surface, arising from the study of Chern–Simons vortices in a self-dual regime. Using new improved versions of the Moser–Trudinger inequalities (whose main feature is to be scaling invariant) and a variational scheme, we prove new existence results.

Keywords and phrases

Geometric PDEs variational methods min-max schemes 

2010 Mathematics Subject Classification

35J20 35R01 53A30 

References

  1. A.
    Aubin T.: Meilleures constantes dans le theoreme d’inclusion de Sobolev et un theoreme de Fredholm non lineaire pour la transformation conforme de la courbure scalaire. J. Funct. Anal. 32, 148–174 (1979)MathSciNetMATHCrossRefGoogle Scholar
  2. B1.
    D. Bartolucci, A sup+c inf inequality for Liouville-type equations with singular potentials, Mathematische Nachrichten, to appear.Google Scholar
  3. B2.
    Bartolucci D.: A sup+c inf inequality for the equation \({-\Delta u = \frac{V}{|x|2^{\alpha}}e^u}\). Proc. Royal Soc. of Edinburgh A 140, 1119–1139 (2010)MathSciNetMATHCrossRefGoogle Scholar
  4. BCLT.
    Bartolucci D., Chen C.C., Lin C.S.: Tarantello G. Profile of blow-up solutions to mean field equations with singular data. Comm. Part. Diff. Eq. 29, 1241–1265 (2004)MathSciNetMATHGoogle Scholar
  5. BDM.
    D. Bartolucci, F. De Marchis, A. Malchiodi, Supercritical conformal metrics on surfaces with conical singularities, preprint, 2010.Google Scholar
  6. BL.
    Bartolucci D., Lin C.S.: Uniqueness results for mean field equations with singular data. Comm. Part. Diff. Eq. 34(79), 676–702 (2009)MathSciNetMATHCrossRefGoogle Scholar
  7. BLT1.
    D. Bartolucci, C.S. Lin, G. Tarantello, Uniqueness and symmetry results for solutions of a mean field equation on s2 via a new bubbling phenomenon, Comm. Pure Applied Math., to appear.Google Scholar
  8. BLT2.
    Bartolucci D., Lin C.S., Tarantello G: Analytical, geometrical and topological aspects of a class of mean field equations on surfaces. Discrete and Continuous Dynamical Systems 28, 3 (2010)Google Scholar
  9. BM.
    Bartolucci D., Montefusco E.: Blow-up analysis, existence and qualitative properties of solutions of the two-dimensional Emden–Fowler equation with singular potential. Math. Meth. Appl. Sci. 30, 2309–2327 (2007)MathSciNetMATHCrossRefGoogle Scholar
  10. BT1.
    Bartolucci D., Tarantello G.: The Liouville equation with singular data: a concentration compactness principle via a local representation formula. J. Diff. Eq. 185, 161–180 (2002)MathSciNetMATHCrossRefGoogle Scholar
  11. BT2.
    Bartolucci D., Tarantello G.: Liouville type equations with singular data and their application to periodic multivortices for the electroweak theory. Comm. Math. Phys. 229, 3–47 (2002)MathSciNetMATHCrossRefGoogle Scholar
  12. BrLS.
    Brezis H., Li Y.Y., Shafrir I.: A sup+inf inequality for some nonlinear elliptic equations involving exponential nonlinearities. J. Funct. Anal. 115, 44–358 (1993)MathSciNetGoogle Scholar
  13. BrM.
    Brezis H., Merle F.: Uniform estimates and blow-up behavior for solutions of −Δu = V(x)e u in two dimensions. Commun. Partial Differ. Equations 16(8/9), 1223–1253 (1991)MathSciNetMATHCrossRefGoogle Scholar
  14. CLS.
    Cabré X., Lucia M., Sanchon v.: A mean field equation on a torus: onedimensional symmetry of solutions. Comm. Part. Diff. Eq. 30(7-9), 1315–1330 (2005)MATHCrossRefGoogle Scholar
  15. CaM.
    A. Carlotto, A. Malchiodi, Weighted barycentric sets and singular Liouville equations on compact surfaces, preprint (2011); http://arxiv.org/abs/1105.2363
  16. ChY.
    Chang S.Y.A., Yang P.C.: Prescribing Gaussian curvature on S 2. Acta Math. 159(3-4), 215–259 (1987)MathSciNetMATHCrossRefGoogle Scholar
  17. ChaK.
    Chanillo S., Kiessling M.: Rotational symmetry of solutions of some nonlinear problems in statistical mechanics and in geometry. Comm. Math. Phys. 160, 217–238 (1994)MathSciNetMATHCrossRefGoogle Scholar
  18. CheL1.
    Chen C.C., Lin C.S.: Sharp estimates for solutions of multi-bubbles in compact Riemann surfaces. Comm. Pure Appl. Math. 55(6), 728–771 (2002)MathSciNetMATHCrossRefGoogle Scholar
  19. CheL2.
    Chen C.C., Lin C.S.: Topological degree for a mean field equation on Riemann surfaces. Comm. Pure Appl. Math. 56(12), 1667–1727 (2003)MathSciNetMATHCrossRefGoogle Scholar
  20. CheL3.
    C.C. Chen, C.S. Lin, A degree counting formulas for singular Liouville-type equation and its application to multi vortices in electroweak theory, in preparation.Google Scholar
  21. CheLW.
    Chen C.C., Lin C.S., Wang G.: Concentration phenomena of two-vortex solutions in a Chern–Simons model. Ann. Scuola Norm. Sup. Pisa III(2), 367–397 (2004)MathSciNetGoogle Scholar
  22. ChenL1.
    Chen W., Li C.: Prescribing Gaussian curvatures on surfaces with conical singularities. J. Geom. Anal. 1(4), 359–372 (1991)MathSciNetMATHGoogle Scholar
  23. ChenL2.
    Chen W., Li C.: Qualitative properties of solutions of some nonlinear elliptic equations in R 2. Duke Math. J. 71(2), 427–439 (1993)MathSciNetMATHCrossRefGoogle Scholar
  24. ChoW.
    Chou K.S., Wan T.Y.H.: Asymptotic radial symmetry for solutions of Δu + exp u = 0 in a punctured disc. Pacific J. of Math. 163, 269–276 (1994)MathSciNetMATHGoogle Scholar
  25. DEM.
    Del Pino M., Esposito P., Musso M.: Two-dimensional Euler flows with concentrated vorticities. Trans. Amer. Math. Soc. 362, 6381–6395 (2010)MathSciNetMATHCrossRefGoogle Scholar
  26. De1.
    De Marchis F.: Multiplicity result for a scalar field equation on compact surfaces. Comm. Part. Diff. Eq. 33(10-12), 2208–2224 (2008)MathSciNetMATHCrossRefGoogle Scholar
  27. De2.
    De Marchis F.: Generic multiplicity for a scalar field equation on compact surfaces. J. Funct. Anal. 259, 2165–2192 (2010)MathSciNetMATHCrossRefGoogle Scholar
  28. DiJLW.
    Ding W., Jost J., Li J., Wang G.: Existence results for mean field equations. Ann. Inst. Henri Poincaré. Anal. Non Linéaire 16(5), 653–666 (1999)MathSciNetMATHCrossRefGoogle Scholar
  29. Dj.
    Djadli Z.: Existence result for the mean field problem on Riemann surfaces of all genuses. Comm. Contemp. Math. 10(2), 205–220 (2008)MathSciNetMATHCrossRefGoogle Scholar
  30. DjM.
    Djadli Z.: Malchiodi A. Existence of conformal metrics with constant Qcurvature. Ann. of Math. 168(3), 813–858 (2008)MathSciNetMATHGoogle Scholar
  31. DoET.
    Dolbeault J., Esteban M.J., Tarantello G.: The role of Onofri type inequalities in the symmetry properties of extremals for Caffarelli–Kohn–Nirenberg inequalities, in two space dimensions. Ann. Sc. Norm. Super. Pisa Cl. Sci. (5) 7(2), 313–341 (2008)MathSciNetMATHGoogle Scholar
  32. DrR.
    Druet O., Robert F.: Bubbling phenomena for fourth-order four-dimensional pdes with exponential growth. Proc. Amer. Math. Soc. 134(3), 897–908 (2006)MathSciNetMATHCrossRefGoogle Scholar
  33. Du.
    G. Dunne, Self-dual Chern–Simons Theories, Lecture Notes in Physics (1995).Google Scholar
  34. E.
    Esposito P.: Blowup solutions for a Liouville equation with singular data. SIAM J. Math. Anal. 36(4), 1310–1345 (2005)MathSciNetMATHCrossRefGoogle Scholar
  35. GJMS.
    Graham C.R., Jenne R., Mason L.J., Sparling G.: Conformally invariant powers of the Laplacian. I. Existence. J. London Math. Soc. 46(3), 557–565 (1992)MathSciNetMATHCrossRefGoogle Scholar
  36. HKP.
    Hong J., Kim Y., Pac P.Y.: Multivortex solutions of the Abelian Chern–Simons theory. Phys. Rev. Lett. 64, 2230–2233 (1990)MathSciNetMATHCrossRefGoogle Scholar
  37. JW.
    Jackiw R., Weinberg E.J.: Selfdual Chern–Simons vortices. Phys. Rev. Lett. 64, 2234–2237 (1990)MathSciNetMATHCrossRefGoogle Scholar
  38. L.
    C.H. Lai, ed., Selected Papers on Gauge Theory of Weak and Electromagnetic Interactions, World Scientific, Singapore, 1981.Google Scholar
  39. Li.
    Li Y.Y.: Harnack type inequality: The method of moving planes. Commun. Math. Phys. 200(2), 421–444 (1999)MATHCrossRefGoogle Scholar
  40. LiS.
    Li Y.Y., Shafrir I.: Blow-up analysis for solutions of Δu = Ve u in dimension two. Indiana Univ. Math. J. 43(4), 1255–1270 (1994)MathSciNetMATHCrossRefGoogle Scholar
  41. LinL1.
    Lin C.S., Lucia M.: Uniqueness of solutions for a mean field equation on torus. J. Diff. Eq. 229(1), 172–185 (2006)MathSciNetMATHCrossRefGoogle Scholar
  42. LinL2.
    Lin C.S., Lucia M.: One-dimensional symmetry of periodic minimizers for a mean field equation. Ann. Sc. Norm. Super. Pisa Cl. Sci. (5) 6(2), 269–290 (2007)MathSciNetMATHGoogle Scholar
  43. LinW.
    Lin C.S., Wang C.L.: Elliptic functions, Green functions and the mean field equations on tori. Annals of Math. (2) 172, 911–954 (2010)MATHCrossRefGoogle Scholar
  44. Lu.
    Lucia M.: A deformation lemma with an application to a mean field equation. Topol. Methods Nonlinear Anal. 30(1), 113–138 (2007)MathSciNetMATHGoogle Scholar
  45. LuZ.
    Lucia M., Zhang L.: A priori estimates and uniqueness for some mean field equations. J. Diff. Eq. 217(1), 154–178 (2005)MathSciNetMATHCrossRefGoogle Scholar
  46. M1.
    Malchiodi A.: Compactness of solutions to some geometric fourth-order equations. J. Reine Angew. Math. 594, 137–174 (2006)MathSciNetMATHCrossRefGoogle Scholar
  47. M2.
    Malchiodi A.: Topological methods for an elliptic equations with exponential nonlinearities. Discrete Contin. Dyn. Syst. 21(1), 277–294 (2008)MathSciNetMATHCrossRefGoogle Scholar
  48. M3.
    Malchiodi A.: Morse theory and a scalar field equation on compact surfaces. Adv. Diff. Eq. 13(11-12), 1109–1129 (2008)MathSciNetMATHGoogle Scholar
  49. Mo1.
    Moser J.: A sharp form of an inequality by N, Trudinger. Indiana Univ. Math. J. 20, 1077–1091 (1971)CrossRefGoogle Scholar
  50. Mo2.
    J. Moser, On a nonlinear problem in differential geometry, Dynamical Systems (M. Peixoto, ed.). Academic Press, New York (1973), 273–280.Google Scholar
  51. NS.
    Nagasaki K., Suzuki T.: Asymptotic analysis for two-dimensional elliptic eigenvalue problems with exponentially dominated nonlinearities. Asymptotic Anal. 3(2), 173–188 (1990)MathSciNetMATHGoogle Scholar
  52. PT.
    Prajapat J., Tarantello G.: On a class of elliptic problems in R 2: Symmetry and Uniqueness results. Proc. Roy. Soc. Edinburgh 131, 967–985 (2001)MathSciNetMATHCrossRefGoogle Scholar
  53. S1.
    Struwe M.: The existence of surfaces of constant mean curvature with free boundaries. Acta Math. 160(1/2), 19–64 (1988)MathSciNetMATHCrossRefGoogle Scholar
  54. ST.
    Struwe M., Tarantello G.: On multivortex solutions in Chern-Simons gauge theory. Boll. Unione Mat. Ital., Sez. B, Artic. Ric. Mat. 8(1), 109–121 (1998)MathSciNetGoogle Scholar
  55. T1.
    Tarantello G.: A quantization property for blow up solutions of singular Liouville-type equations. J. Func. Anal. 219, 368–399 (2005)MathSciNetMATHCrossRefGoogle Scholar
  56. T2.
    Tarantello G.: An Harnack inequality for Liouville-type equations with singular sources. Indiana Univ. Math. J. 54(2), 599–615 (2005)MathSciNetMATHCrossRefGoogle Scholar
  57. T3.
    G. Tarantello, Self-Dual Gauge Field Vortices: An Analytical Approach, PNLDE 72, Birkhäuser Boston, Inc., Boston, MA, 2007.Google Scholar
  58. Tr.
    Troyanov M.: Prescribing Curvature on Compact Surfaces with Conical Singularities. Trans. AMS 324(2), 793–821 (1991)MathSciNetMATHCrossRefGoogle Scholar
  59. Y.
    Yang Y.: Solitons in Field Theory and Nonlinear Analysis, Springer Monographs in Mathematics. Springer, New York (2001)Google Scholar
  60. Z.
    Zhang L.: Asymptotic behavior of blowup solutions for elliptic equations with exponential nonlinearity and singular data. Comm. Contemp. Math. 11(3), 395–411 (2009)MATHCrossRefGoogle Scholar

Copyright information

© Springer Basel AG 2011

Authors and Affiliations

  1. 1.Sector of Mathematical AnalysisSISSATriesteItaly
  2. 2.Departamento de Análisis MatemáticoUniversity of GranadaGranadaSpain

Personalised recommendations